Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Detroit, MI

March 15, 2012Genesee County, Tuscola County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Mar 15, 2012, 4:40 PM EDT for Genesee County, Tuscola County, Michigan. It was in force for 95 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 4:40 PM EDT (20:40 UTC)
Expired
Mar 15, 2012, 6:15 PM EDT
In force
95 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Genesee County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 65 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 6:12 PM EDTHAIL 12 S Millington, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 4:28 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2007 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS53 KDTX 152040
SVRDTX
MIC049-157-152215-
/O.NEW.KDTX.SV.W.0014.120315T2040Z-120315T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
440 PM EDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GENESEE COUNTY IN SOUTHEAST MICHIGAN...
  SOUTHWESTERN TUSCOLA COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 615 PM EDT

* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR BIRCH RUN...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THETFORD TOWNSHIP AROUND 450 PM EDT.
  TUSCOLA AROUND 455 PM EDT.
  MILLINGTON AROUND 515 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  VASSAR...             OTISVILLE...          MILLINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4339 8347 4312 8346 4312 8368 4338 8370
TIME...MOT...LOC 2041Z 255DEG 14KT 4324 8370
WIND...HAIL 60MPH 1.50IN

$$

SC
5 follow-up statements
279 
WWUS53 KDTX 152053
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
453 PM EDT THU MAR 15 2012

MIC049-157-152215-
/O.CON.KDTX.SV.W.0014.000000T0000Z-120315T2215Z/
GENESEE MI-TUSCOLA MI-
453 PM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
TUSCOLA AND NORTHEASTERN GENESEE COUNTIES UNTIL 615 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 5 MILES NORTHEAST OF CLIO...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLINGTON AND OTISVILLE AROUND 515 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  VASSAR...             OTISVILLE...          MILLINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4339 8347 4312 8346 4312 8368 4338 8370
TIME...MOT...LOC 2053Z 263DEG 15KT 4324 8366
WIND...HAIL 60MPH 2.50IN

$$

KURIMSKI
000
WWUS53 KDTX 152110
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
510 PM EDT THU MAR 15 2012

MIC049-157-152215-
/O.CON.KDTX.SV.W.0014.000000T0000Z-120315T2215Z/
GENESEE MI-TUSCOLA MI-
510 PM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
TUSCOLA AND NORTHEASTERN GENESEE COUNTIES UNTIL 615 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTHEAST OF CLIO...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUSCOLA AROUND 515 PM EDT.
  MILLINGTON AND OTISVILLE AROUND 535 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  VASSAR...             OTISVILLE...          MILLINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4339 8347 4312 8346 4312 8368 4338 8370
TIME...MOT...LOC 2110Z 261DEG 13KT 4324 8365
WIND...HAIL 60MPH 1.75IN

$$

DRK
628 
WWUS53 KDTX 152129
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
529 PM EDT THU MAR 15 2012

MIC049-157-152215-
/O.CON.KDTX.SV.W.0014.000000T0000Z-120315T2215Z/
GENESEE MI-TUSCOLA MI-
529 PM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
TUSCOLA AND NORTHEASTERN GENESEE COUNTIES UNTIL 615 PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MILLINGTON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY AREAS NEAR FOSTORIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4339 8347 4312 8346 4312 8368 4338 8370
TIME...MOT...LOC 2128Z 261DEG 13KT 4325 8353
WIND...HAIL 60MPH 1.00IN

$$

BT
616 
WWUS53 KDTX 152151
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
551 PM EDT THU MAR 15 2012

MIC049-157-152215-
/O.CON.KDTX.SV.W.0014.000000T0000Z-120315T2215Z/
GENESEE MI-TUSCOLA MI-
551 PM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
TUSCOLA AND NORTHEASTERN GENESEE COUNTIES UNTIL 615 PM EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF MILLINGTON...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  VASSAR...             OTISVILLE...          MILLINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4339 8347 4312 8346 4312 8368 4338 8370
TIME...MOT...LOC 2151Z 266DEG 15KT 4323 8360
WIND...HAIL 60MPH 1.00IN

$$

DRK
825 
WWUS53 KDTX 152205
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
605 PM EDT THU MAR 15 2012

MIC049-157-152215-
/O.CON.KDTX.SV.W.0014.000000T0000Z-120315T2215Z/
GENESEE MI-TUSCOLA MI-
605 PM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
TUSCOLA AND NORTHEASTERN GENESEE COUNTIES UNTIL 615 PM EDT...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MILLINGTON...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  VASSAR...             OTISVILLE...          MILLINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4339 8347 4312 8346 4312 8368 4338 8370
TIME...MOT...LOC 2205Z 266DEG 15KT 4323 8352
WIND...HAIL 60MPH 1.00IN

$$

DRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:56 PM EDT, 44 minutes earlier.

Area forecast discussion, Mar 15, 3:56 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
356 PM EDT THU MAR 15 2012

.SHORT TERM...THROUGH TONIGHT

FOCUS FOR THE REMAINDER OF THIS AFTERNOON AND TONIGHT WILL CONTINUE
TO CENTER AROUND DEVELOPING CONVECTION...FOLLOWED BY POTENTIAL FOR
FOG DEVELOPMENT OVERNIGHT.

IMPRESSIVE LOW-LEVEL MOISTURE ADVECTION OCCURRED LATE YESTERDAY AND
OVERNIGHT...WITH SURFACE DEWPOINTS NOW RANGING FROM THE MID 50S TO
NEAR 60 ACROSS ALL OF SOUTHEAST MICHIGAN. A SPECIAL 18Z RAOB FROM
18Z SHOWED A CAP HAD DEVELOPED AROUND 850MB. CONSERVATIVE SOUNDING
MODIFICATION WITH A T/TD OF 74/60 YIELDED ABOUT 2400 J/KG OF
CAPE...AND HAD COMPLETELY WIPED OUT THE CAP. TEMPERATURES ACROSS
MOST OF THE AREA HAD RISEN TO 74 OR ABOVE AT 300 PM...AND SPC
ANALYSIS MAPS ALSO SHOW LITTLE IF ANY INHIBITION REMAINING ACROSS
SOUTHEAST MICHIGAN.

SATELLITE IMAGERY EARLIER THIS AFTERNOON SHOWED AN OUTFLOW BOUNDARY
LIFTING THROUGH SOUTHEAST MICHIGAN FROM OFF STORM COMPLEXES IN OHIO
AND WEST VIRGINIA. THIS BOUNDARY SETTLED ROUGHLY FROM SAGINAW BAY TO
LANSING TO JACKSON. CONVERGENCE ALONG THIS BOUNDARY WAS THEN
ENHANCED AS WINDS TURNED TO THE WEST BEHIND THE AREA OF LOW PRESSURE
MOVING THROUGH CENTRAL MICHIGAN. THIS LINE IS STARTING TO FILL IN
WITH CONVECTION...AND EXPECT ACTIVITY TO MOVE EAST AND CONTINUE TO
FILL IN THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING.
OTHER SOURCE FOR UPWARD MOTION...ALTHOUGH WEAK...WILL BE THE WEAK
COLD FRONT AS IT DROPS ACROSS THE AREA. SEVERE WEATHER WILL BE
POSSIBLE THROUGH THIS EVENING ACROSS SOUTHEAST MICHIGAN. PULSE TYPE
STORMS WILL BE MOST COMMON...THOUGH AMPLE INSTABILITY WILL ALSO
SUPPORT A FEW LINE SEGMENTS. THE BIGGEST THREAT WILL BE LARGE HAIL
UP TO 2 INCHES IN DIAMETER...AS TALL AND FAT CAPE PROFILES SUGGEST
UPDRAFTS REACHING THE 0C AND -20C LEVELS. (FREEZING LEVELS WILL
CONTINUE TO RUN AROUND 11KFT WITH THE -20C LEVEL NEAR 20KFT).
DAMAGING WINDS WILL ALSO BE A THREAT...WITH A SLIGHT INVERTED V LOOK
TO THE SOUNDINGS...AND ALSO JUST GIVEN STRONG UPDRAFTS. ONE CHANGE
FROM THIS MORNING...FLOW IN THE LOWEST LEVELS HAS TURNED MORE
SOUTHERLY...INCREASING LOW-LEVEL DIRECTIONAL SHEAR. CANNOT THEREFORE
RULE OUT A SUPERCELL OR TWO. BEST WINDOW FOR THUNDERSTORMS WILL BE
BETWEEN 3PM AND 10PM.

MOISTURE DEPTH IN THE LOW-LEVELS WILL INCREASE TONIGHT...ESPECIALLY
ACROSS THE THUMB AS FLOW TURNS NORTHEAST OFF LAKE HURON. THIS WILL
BRING POTENTIAL FOR FOG TO FORM OVERNIGHT AS TEMPERATURES REMAIN
MILD...DEWPOINTS REMAIN HIGH...AND WINDS GO CALM.

&&

.LONG TERM...FRIDAY THROUGH NEXT THURSDAY

SHORT WAVE MID LEVEL RIDGING IS FORECAST BY THE ENTIRE 12Z MODEL
SUITE TO BUILD OVER LOWER MI ON FRIDAY. THE ASSOCIATED MID LEVEL
WARMING SHOULD SUPPRESS DAYTIME CONVECTION...DESPITE THE FACT THAT
MODEL SOLUTIONS GENERALLY SHOW A REMNANT FRONTAL BOUNDARY MEANDERING
ACROSS FAR SRN LOWER MI. MODEL SOUNDINGS AND RH PLAN VIEWS SUGGEST
THERE WILL BE AMPLE STRATUS NORTH OF THIS FRONTAL BOUNDARY...WHICH
SEEMS HIGHLY PROBABLE GIVEN THE DEGREE OF LOW LEVEL MOISTURE OVER
THE COLD GREAT LAKES. DAYTIME HEATING WILL LIKELY CAUSE THE REMNANT
FRONTAL BOUNDARY TO LIFT BACK NORTH FRI AFTERNOON. THE TEMPERATURE
FORECAST ON FRIDAY WILL BE HIGHLY DEPENDENT UPON PLACEMENT OF THIS
FRONT AS A LIGHT NORTH-NORTHEAST FLOW OVER LAKE HURON WILL BRING THE
COLD MARINE LAYER WELL INLAND ACROSS THE THUMB AND SAGINAW VALLEY.
GIVEN THE WEAK FLOW AND EXPECTED DEPTH OF THE INVERSION ATOP THE
MARINE LAYER...THESE LOCALS MAY REMAIN SOCKED IN STRATUS FOR A GOOD
PART OF THE DAY. ALONG/SOUTH OF THE FRONT HOWEVER...DAYTIME HEATING
SHOULD ERODE ANY MORNING CLOUD COVER...WHICH COULD RESULT IN DAYTIME
HIGHS APPROACHING 80 DEGREES. THE FORECAST GRIDS WILL ATTEMPT
TO REFLECT THIS THERMAL GRADIENT WITH HIGHS ONLY IN THE 50S AND 60S
NEAR LAKE HURON AND SAGINAW BAY AND WELL IN THE 70S FARTHER SOUTH.

THE LONG WAVE PATTERN ACROSS NOAM WILL UNDERGO CONSIDERABLE
AMPLIFICATION THIS WEEKEND...WITH A DEEPENING LONG WAVE TROUGH
ACROSS THE WESTERN US AND A BUILDING RIDGE ACROSS THE EASTERN US.
SOUTH-SOUTHWESTERLY RETURN FLOW AROUND A LARGE LOW LEVEL ANTICYCLONE
ACROSS THE EASTERN US WILL REINFORCE THE WARM-MOIST AIR ACROSS THE
REGION. MODEL SOLUTIONS CONTINUE TO SHOW FAIRLY STEEP MID LEVEL
LAPSE RATES THROUGH THE WEEKEND. THIS COUPLED WITH GOOD LOW LEVEL
MOISTURE FOR MARCH STANDARDS WILL LEAD TO A MODERATELY UNSTABLE
ENVIRONMENT BOTH SATURDAY AND SUNDAY. THE BEST CHANCES FOR
CONVECTION WILL BE TIED TO SHORT WAVE ENERGY EMBEDDED WITHIN THE
MEAN DEEP LAYER SWRLY FLOW. MODEL CONSENSUS CONTINUES TO SHOW THE
STRONGEST OF THESE WAVES LIFTING FROM NORTHERN MEXICO INTO THE GREAT
LAKES IN THE SAT NIGHT/SUNDAY TIME FRAME. THUS THE CURRENT CHANCE
POPS DURING THESE PERIODS CONTINUE TO LOOK WARRANTED. THERE IS AGAIN
A POTENTIAL FOR TEMPS TO BREAK 80 ON SATURDAY UNDER GOOD SOUTHERLY
FLOW. AS FOR SUNDAY...THE POTENTIAL FOR MORE CLOUDS AND POSSIBLE
CONVECTION SUPPORT KEEPING HIGHS TEMPS MAINLY IN THE LOW 70S.

THE MEDIUM RANGE MODEL SUITE INDICATE THE LONG WAVE TROUGH ADVANCING
TOWARD THE HIGH PLAINS EARLY NEXT WEAK...WHILE THE HIGH AMPLITUDE
RIDGE AXIS HOLDS OVER THE EASTERN US /ACTUALLY BUILDS OVER THE
EASTERN GREAT LAKES/. THIS ALONG WITH PERSISTENT SOUTHERLY LOW LEVEL
FLOW WILL CONTINUE THE STRETCH OF EXTREMELY MILD WEATHER /TEMPS
AVERAGING A GOOD 20-30 DEGREES ABOVE NORMAL/. HIGHS WILL
LIKELY BREAK THE 80 DEGREE MARK AT LEAST A COUPLE MORE TIMES NEXT
WEEK. THIS WILL PUT A FEW RECORD HIGHS IN JEOPARDY. THIS EXTENDED
PERIOD OF UNUSUALLY WARM WEATHER SO EARLY IN THE SPRING WILL ALSO
PLACE MARCH 2012 AS ONE OF THE WARMEST MARCHES ON RECORD /IF NOT THE
WARMEST/.

&&

.MARINE...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT
AS A LOW PRESSURE SYSTEM AND WEAK COLD FRONT MOVE THROUGH THE
REGION. STORMS WILL BE MOST LIKELY TO OCCUR FROM SOUTHERN LAKE HURON
SOUTHWARD...AND WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE.
THE BIGGEST THREAT FROM THESE STORMS WILL BE LARGE HAIL...HOWEVER
DAMAGING WIND GUSTS TO 55 KNOTS WILL ALSO BE POSSIBLE.
OVERNIGHT...THREAT FOR THUNDERSTORMS WILL END AND ATTENTION WILL
THEN TURN TO POTENTIAL FOR FOG DEVELOPMENT OVERNIGHT...ESPECIALLY
OVER LAKE HURON...AS COOLER AIR POURS INTO THE REGION AND WINDS
BECOME CALM. THIS FOG SHOULD DISSIPATE BY FRIDAY AFTERNOON.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN BUILDING INTO THE
GREAT LAKES TONIGHT AND HOLD THROUGH MOST OF NEXT WEEK. THIS WILL
KEEP VERY LIGHT WINDS OVER THE AREA INTO AT LEAST MID-WEEK...WITH
OCCASIONAL CHANCES FOR THUNDERSTORMS. THE BEST POTENTIAL FOR STORMS
(AFTER THIS EVENING) WILL BE SATURDAY NIGHT THROUGH SUNDAY AS A WEAK
UPPER WAVE CROSSES UNDER THE RIDGE.

&&

.AVIATION...ISSUED 211 PM EDT THU MAR 15 2012

//DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE LATE THIS AFTERNOON AND
THROUGH THE EVENING AS A MOIST AND UNSTABLE AIRMASS RESIDES OVER THE
REGION. THESE THUNDERSTORMS WILL BE TRIGGERED BY A WEAK COLD FRONT
SINKING SOUTH INTO CENTRAL LOWER MICHIGAN...AND BY A FEW WEAK UPPER
LEVEL WAVES AS THEY TRACK ACROSS THE GREAT LAKES. THE MOST LIKELY
TIMEFRAME FOR THESE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 20Z AND
00Z. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AROUND ONE
INCH IN DIAMETER THE MAIN THREAT. SHOWERS AND THUNDERSTORM CHANCES
WILL FADE OVERNIGHT...WITH THE MAIN FORECAST CONCERN CHANGING OVER
TO FOG POTENTIAL AFTER 06Z. SEASONABLY MILD AND MOIST AIRMASS WILL
REMAIN OVERNIGHT...WHILE LOW-LEVEL MOISTURE POOL DEEPENS BEHIND THE
COLD FRONT. FOG AND LOW STRATUS MAY FORM ACROSS ALL OF SOUTHEAST
MICHIGAN TONIGHT...BECOMING LOCALLY DENSE. FLOW OFF LAKE HURON WILL
ALSO PROMOTE THIS POTENTIAL AS A LOW-LEVEL INVERSION ALSO SETS UP.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILING BELOW 5000 FEET BETWEEN 16Z-06Z WITH A
  MEDIUM CONFIDENCE THEREAFTER.

* MEDIUM CONFIDENCE ON THUNDERSTORM OCCURRENCE AFTER 20Z..BUT LOW
  CONFIDENCE ON EXACT TIMING AND COVERAGE THROUGH EARLY THIS EVENING.

* LOW CONFIDENCE ON CEILING AND/OR VISIBILITY DROPPING BELOW 200
  FT OR 1/2SM AFTER 06Z TONIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...HLO
LONG TERM....SC
MARINE.......HLO
AVIATION.....HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 15, 9:29 AM EDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
929 AM EDT THU MAR 15 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-161330-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
929 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THESE STORMS. THE PRIMARY THREAT WILL BE LARGE
HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH DAMAGING WINDS TO 60
MPH WILL ALSO BE POSSIBLE. STORM MOTION WILL BE TO THE EAST-
NORTHEAST AT 25 MPH.

AREAS OF DENSE FOG WILL BE POSSIBLE LATE TONIGHT AFTER A FRONTAL
BOUNDARY SETTLES SOUTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC THUNDERSTORM CHANCES WILL EXIST INTO EARLY NEXT WEEK WITH
THE BEST CHANCE AT STORMS COMING LATE SATURDAY INTO SUNDAY AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL GREAT LAKES.
SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-161330-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
929 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND THROUGH THE EVENING. THERE IS A SLIGHT CHANCE OF
SEVERE WEATHER WITH THESE STORMS. THE PRIMARY THREAT WILL BE LARGE
HAIL UP TO ONE INCH IN DIAMETER...ALTHOUGH DAMAGING WINDS TO 55 KNOTS WILL
ALSO BE POSSIBLE. STORM MOTION WILL BE TO THE EAST- NORTHEAST AT
20 KNOTS.

AREAS OF DENSE FOG WILL BE POSSIBLE LATE TONIGHT AS A FRONTAL BOUNDARY
SETTLES SOUTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC THUNDERSTORM CHANCES WILL EXIST INTO EARLY NEXT WEEK WITH
THE BEST CHANCE AT STORMS COMING LATE SATURDAY INTO SUNDAY AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL GREAT LAKES.
SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Mar 15, 11:44 AM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1144 AM EDT THU MAR 15 2012

MIZ063-070-151645-
MACOMB-ST. CLAIR-
1144 AM EDT THU MAR 15 2012

...SPECIAL WEATHER STATEMENT...

AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS 8 MILES WEST OF MOUNT CLEMENS...MOVING EAST AT 20 MPH.

PEA TO MARBLE SIZED HAIL...ARE POSSIBLE WITH THESE STORMS.

* THE THUNDERSTORM WILL BE NEAR...
  MACOMB TOWNSHIP BY 1155 AM EDT...
  MOUNT CLEMENS BY 1205 PM EDT...
  NEW BALTIMORE BY 1220 PM EDT...
  HARSENS ISLAND BY 1240 PM EDT...
  ALGONAC BY 1245 PM EDT...

SC
Local storm report, Mar 15, 3:31 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             5 W ST. CLAIR SHORES    42.48N 82.99W
03/15/2012  E1.75 INCH       MACOMB             MI   BROADCAST MEDIA

&&

ADODSON
Local storm report, Mar 15, 3:39 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
339 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             1 NNE HARBOR BEACH      43.86N 82.65W
03/15/2012  M1.00 INCH       HURON              MI   COAST GUARD

            HAIL WAS ACCUMULATING ON GROUND

&&

ADODSON
Special weather statement, Mar 15, 3:47 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
347 PM EDT THU MAR 15 2012

MIZ060>063-068>070-075-076-082-083-152045-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE-
ST. CLAIR-WASHTENAW-WAYNE-
347 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTH OF DURAND TO 10 MILES WEST OF CHELSEA...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

THERE IS POTENTIAL FOR THESE STORMS TO INCREASE IN STRENGTH AND
COVERAGE DURING THE REST OF THE AFTERNOON WHILE TRAVELING EASTWARD
OVER SOUTHEAST MICHIGAN.

LOCATIONS IMPACTED INCLUDE...
  CADMUS...             LENNON...             GAINES...
  MONTROSE...           GREGORY...            COHOCTAH...
  WESTON...             UNADILLA...           SAND CREEK...
  OAK GROVE...          TIPTON...             LYNDON TOWNSHIP...
  FLUSHING...           JASPER...             DEERFIELD TOWNSHIP...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

BT
Local storm report, Mar 15, 4:17 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
417 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             4 SSW CASEVILLE         43.89N 83.32W
03/15/2012  E0.75 INCH       HURON              MI   LAW ENFORCEMENT

0412 PM     HAIL             6 SE ELKTON             43.76N 83.10W
03/15/2012  E0.75 INCH       HURON              MI   TRAINED SPOTTER

&&

ADODSON
Local storm report, Mar 15, 4:36 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
436 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             1 ENE HOWELL            42.62N 83.91W
03/15/2012  E0.75 INCH       LIVINGSTON         MI   PUBLIC

&&

ADODSON

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 10:35 AM EDTSpecial Marine WarningDTX55 min
Mar 15, 10:55 AM EDTSevere Thunderstorm WarningDTXMacomb, Wayne30 min
Mar 15, 12:56 PM EDTSpecial Marine WarningDTX94 min
Mar 15, 1:56 PM EDTSpecial Marine WarningDTX64 min
Mar 15, 3:03 PM EDTSevere Thunderstorm WarningDTXHuron72 min
Mar 15, 3:06 PM EDTSpecial Marine WarningDTX105 min
Mar 15, 3:24 PM EDTSpecial Marine WarningDTX2 hr
Mar 15, 3:28 PM EDTSpecial Marine WarningDTX92 min
Mar 15, 3:31 PM EDTSevere Thunderstorm WarningDTXBay59 min
Mar 15, 4:01 PM EDTSevere Thunderstorm WarningDTXHuron48 min
Mar 15, 4:09 PM EDTSevere Thunderstorm WarningDTXLivingston81 min
Mar 15, 4:26 PM EDTSevere Thunderstorm WarningDTXGenesee, Saginaw30 min
Mar 15, 4:28 PM EDTSevere Thunderstorm WarningDTXBay77 min
Mar 15, 4:36 PM EDTSevere Thunderstorm WarningDTXLenawee84 min
Mar 15, 4:42 PM EDTSevere Thunderstorm WarningDTXShiawassee55 min
Mar 15, 4:53 PM EDTSpecial Marine WarningDTX97 min
Mar 15, 4:57 PM EDTSevere Thunderstorm WarningDTXWashtenaw93 min
Mar 15, 5:07 PM EDTTornado WarningDTXLivingston, Washtenaw53 min
Mar 15, 5:28 PM EDTSpecial Marine WarningDTX92 min
Mar 15, 5:28 PM EDTTornado WarningDTXWashtenaw62 min
Mar 15, 5:33 PM EDTSevere Thunderstorm WarningDTXMonroe87 min
Mar 15, 5:37 PM EDTSevere Thunderstorm WarningDTXLapeer, Tuscola83 min
Mar 15, 5:45 PM EDTTornado WarningDTXMonroe16 min
Mar 15, 6:16 PM EDTSevere Thunderstorm WarningDTXGenesee, Tuscola29 min
Mar 15, 6:22 PM EDTSpecial Marine WarningDTX113 min
Mar 15, 6:28 PM EDTTornado WarningDTXWashtenaw47 min
Mar 15, 6:33 PM EDTSevere Thunderstorm WarningDTXLenawee42 min
Mar 15, 6:34 PM EDTSevere Thunderstorm WarningDTXTuscola56 min
Mar 15, 6:44 PM EDTTornado WarningDTXLapeer34 min
Mar 15, 6:45 PM EDTSevere Thunderstorm WarningDTXOakland29 min
Mar 15, 6:51 PM EDTFlash Flood WarningDTXWashtenaw3 hr
Mar 15, 6:57 PM EDTSpecial Marine WarningDTX93 min
Mar 15, 6:58 PM EDTTornado WarningDTXLenawee, Monroe47 min
Mar 15, 7:03 PM EDTSevere Thunderstorm WarningDTXWayne25 min
Mar 15, 7:06 PM EDTSevere Thunderstorm WarningDTXHuron, Sanilac54 min
Mar 15, 7:12 PM EDTSpecial Marine WarningDTX2 hr
Mar 15, 7:17 PM EDTSevere Thunderstorm WarningDTXLapeer73 min
Mar 15, 7:19 PM EDTFlash Flood WarningDTXGenesee, Lapeer, Tuscola5 hr
Mar 15, 7:26 PM EDTSevere Thunderstorm WarningDTXBay16 min
Mar 15, 7:47 PM EDTSevere Thunderstorm WarningDTXMonroe52 min
Mar 15, 7:52 PM EDTSevere Thunderstorm WarningDTXLapeer47 min
Mar 15, 7:55 PM EDTSevere Thunderstorm WarningDTXLenawee44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.